The Use of Partial Fractional Form of A-Stable Padé Schemes for the Solution of Fractional Diffusion Equation with Application in Option Pricing

  • H. Ghafouri
  • M. RanjbarEmail author
  • A. Khani


In this work, we propose a numerical technique based on the Padé scheme for solving the two-sided space-fractional diffusion equation. First, space fractional diffusion equations are approximated with respect to space variable. We will achieve a system of ODE. Then by applying a parallel implementation of the A-stable methods, this system is solved. Also, we use of the presented method for pricing European call option under a geometric Lévy process. Illustrative examples are included to show the accuracy and applicability of the new technique presented in the current paper.


Fractional diffusion equation Padé approximation A-stable method Riesz equation Option pricing 



This work has been supported financially by Azarbaijan Shahid Madani University under Grant no. 95-114.


  1. Brenner, P., Crouzeix, M., & Thomée, V. (1982). Single-step methods for inhomogeneous linear differential equations in Banach space. RAIRO. Analyse Numérique, 16(1), 5–26.CrossRefGoogle Scholar
  2. Caputo, M. (1967). Linear models of dissipation whose Q is almost frequency independent-II. Geophysical Journal International, 13(5), 529–539.CrossRefGoogle Scholar
  3. Carr, P., Geman, H., Madan, D. B., & Yor, M. (2002). The fine structure of asset returns: An empirical investigation. Journal of Business, 75(2), 305–332.CrossRefGoogle Scholar
  4. Carr, P., & Wu, L. (2003). The finite moment log stable process and option pricing. The Journal of Finance, 58(2), 753–777.CrossRefGoogle Scholar
  5. Cartea, Á., & del-Castillo-Negrete, D. (2006). Fractional diffusion models of option prices in markets with jumps. Physica A: Statistical Mechanics and Its Applications, 374(2), 749–763.CrossRefGoogle Scholar
  6. Celik, C., & Duman, M. (2012). Crank–Nicolson method for the fractional diffusion equation with the Riesz fractional derivative. Journal of Computational Physics, 231(4), 1743–1750.CrossRefGoogle Scholar
  7. Chen, W., Du, M., & Xu, X. (2017). An explicit closed-form analytical solution for European options under the CGMY model. Communications in Nonlinear Science and Numerical Simulation, 42, 285–297.CrossRefGoogle Scholar
  8. Chen, W., & Wang, S. (2015). A finite difference method for pricing European and American options under a geometric Lévy process. journal of Industrial and Management Optimization, 11(1), 241–264.CrossRefGoogle Scholar
  9. Chen, C., Wang, Z., & Yang, Y. (2019). A new operator splitting method for American options under fractional Black-Scholes models. Computers and Mathematics with Applications, 77(8), 2130–2144. CrossRefGoogle Scholar
  10. Chen, W., Xu, X., & Zhu, S. (2014). Analytically pricing European-style options under the modified Black–Scholes equation with a spatial–fractional derivative. Quarterly of Applied Mathematics, 72(3), 597–611.CrossRefGoogle Scholar
  11. Chen, W., Xu, X., & Zhu, S. P. (2015b). A predictor–corrector approach for pricing American options under the finite moment log-stable process. Applied Numerical Mathematics, 97, 15–29.CrossRefGoogle Scholar
  12. Dehestani, H., Ordokhani, Y., & Razzaghi, M. (2018). Fractional-order Legendre–Laguerre functions and their applications in fractional partial differential equations. Applied Mathematics and Computation, 336, 433–453.CrossRefGoogle Scholar
  13. Du, R., Yan, Y., & Liang, Z. (2019). A high-order scheme to approximate the Caputo fractional derivative and its application to solve the fractional diffusion wave equation. Journal of Computational Physics, 376, 1312–1330.CrossRefGoogle Scholar
  14. El-Sayed, A. M. A., & Gaber, M. (2015). The Adomian decomposition method for solving partial differential equations of fractal order in finite domains. Physics Letters A, 359(3), 175–182.CrossRefGoogle Scholar
  15. Gallopoulos, E., & Saad, Y. (1989). On the parallel solution of parabolic equations. CARD Report No, 854.Google Scholar
  16. Ghandehari, M. A. M., & Ranjbar, M. (2013). A numerical method for solving a fractional partial differential equation through converting it into an NLP problem. Computers and Mathematics with Applications, 65(7), 975–982.CrossRefGoogle Scholar
  17. Ghandehari, M. A. M., & Ranjbar, M. (2014). European option pricing of fractional version of the Black–Scholes model: Approach via expansion in series. International Journal of Nonlinear Science, 17(2), 105–110.Google Scholar
  18. Hu, Y., Luo, Y., & Lu, Z. (2008). Analytical solution of the linear fractional differential equation by Adomian decomposition method. Journal of Computational and Applied Mathematics, 215(1), 220–229.CrossRefGoogle Scholar
  19. Jumarie, G. (2006). Modified Riemann–Liouville derivative and fractional Taylor series of nondifferentiable functions further results. Computers and Mathematics with Applications, 51(9–10), 1367–1376.CrossRefGoogle Scholar
  20. Khaliq, A. Q. M., Twizell, E. H., & Voss, D. A. (1993). On parallel algorithms for semi-discretized parabolic partial differential equation based on subdiagonal Padé approximations. Numerical Methods for Partial Differential Equations, 9(2), 107–116.CrossRefGoogle Scholar
  21. Khaliq, A. Q. A., Voss, D. A., & Yousuf, M. (2007). Pricing exotic options with L-stable Padé schemes. Journal of Banking and Finance, 31(11), 3438–3461.CrossRefGoogle Scholar
  22. Lin, Y., & Xu, C. (2007). Finite difference/spectral approximations for the time-fractional diffusion equation. Journal of Computational Physics, 225(2), 1533–1552.CrossRefGoogle Scholar
  23. Liu, Q., Liu, F., Gu, Y., Zhuang, P., Chen, J., & Turner, I. (2015). A meshless method based on point interpolation method (PIM) for the space fractional diffusion equation. Applied Mathematics and Computation, 256, 930–938.CrossRefGoogle Scholar
  24. Marom, O., & Momoniat, E. (2009). A comparison of numerical solutions of fractional diffusion models in finance. Nonlinear Analysis: Real World Applications, 10(6), 3435–3442.CrossRefGoogle Scholar
  25. Mollapourasl, R., Fereshtian, A., & Vanmaele, M. (2017). Radial basis functions with partition of unity method for American options with stochastic volatility. Computational Economics, 53(1), 259–287.CrossRefGoogle Scholar
  26. Murio, D. A. (2008). Implicit finite difference approximation for time-fractional diffusion equations. Computers & Mathematics with Applications, 56, 1138–1145.CrossRefGoogle Scholar
  27. Podlubny, I. (1999). Fractional differential equations. San Diego: Academic Press.Google Scholar
  28. Smith, G. D. (1986). Numerical solution of partial differential equations, Oxford applied mathematics and computing science series (3rd ed.). Oxford: Clarendon Press.Google Scholar
  29. Tian, W. Y., Zhou, H., & Deng, W., (2012). A class of second-order difference approximation for solving space fractional diffusion equations. arXiv:1201.5949 [math.NA].
  30. Yuttanan, B., & Razzaghi, M. (2019). Legendre wavelets approach for numerical solutions of distributed order fractional differential equations. Applied Mathematical Modelling, 70, 350–364.CrossRefGoogle Scholar
  31. Zafarghandi, F. S., Mohammadi, M., Babolian, E., & Javadi, Sh. (2019). Radial basis functions method for solving the fractional diffusion equation. Applied Mathematics and Computation, 342(c), 224–246.CrossRefGoogle Scholar
  32. Zeng, F., Liu, F., Li, C., Burrage, K., Turner, I., & Anh, V. (2014). A Crank–Nicolson ADI spectral method for the two-dimensional Riesz space fractional nonlinear reaction–diffusion equation. SIAM Journal on Numerical Analysis, 52(6), 2599–2622.CrossRefGoogle Scholar
  33. Zhang, H., Liu, F., Turner, I., & Chen, S. (2016). The numerical simulation of the tempered fractional Black–Scholes equation for European double barrier option. Applied Mathematical Modelling, 40(11–12), 5819–5834.CrossRefGoogle Scholar
  34. Zheng, M., Liu, F., Turner, I., & Anh, V. (2015). A novel high order space-time spectral method for the time-fractional Fokker–Planck equation. SIAM Journal on Scientific Computing, 37(2), A701–A724.CrossRefGoogle Scholar
  35. Zhuang, P., Liu, F., Turner, I., & Gu, Y. T. (2014). Finite volume and finite element methods for solving a one-dimensional space-fractional Boussinesq equation. Applied Mathematical Modelling, 38(15–16), 3860–3870.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Applied MathematicsAzarbaijan Shahid Madani UniversityTabrizIran

Personalised recommendations